Skip to Main content Skip to Navigation
Journal articles

Classical Automata on Promise Problems

Abstract : Promise problems were mainly studied in quantum automata theory. Here we focus on state complexity of classical automata for promise problems. First, it was known that there is a family of unary promise problems solvable by quantum automata by using a single qubit, but the number of states required by corresponding one-way deterministic automata cannot be bounded by a constant. For this family, we show that even two-way nondeterminism does not help to save a single state. By comparing this with the corresponding state complexity of alternating machines, we then get a tight exponential gap between two-way nondeterministic and one-way alternating automata solving unary promise problems. Second, despite of the existing quadratic gap between Las Vegas realtime probabilistic automata and one-way deterministic automata for language recognition, we show that, by turning to promise problems, the tight gap becomes exponential. Last, we show that the situation is different for one-way probabilistic automata with two-sided bounded-error. We present a family of unary promise problems that is very easy for these machines; solvable with only two states, but the number of states in two-way alternating or any simpler automata is not limited by a constant. Moreover, we show that one-way bounded-error probabilistic automata can solve promise problems not solvable at all by any other classical model.
Document type :
Journal articles
Complete list of metadata

Cited literature [41 references]  Display  Hide  Download

https://hal.inria.fr/hal-01349053
Contributor : Coordination Episciences Iam <>
Submitted on : Tuesday, July 26, 2016 - 5:21:59 PM
Last modification on : Monday, November 13, 2017 - 3:22:01 PM

File

2717-9776-1-PB.pdf
Files produced by the author(s)

Identifiers

  • HAL Id : hal-01349053, version 1

Collections

Citation

Viliam Geffert, Abuzer Yakaryilmaz. Classical Automata on Promise Problems. Discrete Mathematics and Theoretical Computer Science, DMTCS, 2015, Vol. 17 no.2 (2), pp.157-180. ⟨hal-01349053⟩

Share

Metrics

Record views

140

Files downloads

1271